Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Osteoperosis
Dec 16, 2009

I am a long term survivor who was recently diagnoised with Osteoperosis, I am having trouble with memory, fatigue. It seems strange to survive for 25 years only to have these things happen. What is the best course of action? I broke my right foot last year and was subsequently diagnoised with Osteonecrosis.

Response from Dr. Henry

You should discuss with your HIV specialist what risks factors you have for bone loss (osteoporosis) that might need attention (use of corticosteroids, smoking, low hormone levels, lack of exercise). Getting a DEXA bone scan can determine the extent of bone loss. For many patients, aggressive vitamin D supplementation, calcium supplements, and possibly use of a biphosphonate sucn as alendronate may stabilize or even reverse thinning bones as well as addressing the other risk factors. Treatment of HIV may have a variable effect on bone health that is still being worked out (study results have been somewhat mixed). A small % of patients on tenofovir may develop significant bone problems necessitating switch to an alternative drugs. For the concenr about memory loss I would discuss with yor HIV provider whether to request a neuropsych evaluation to determine the status of your cognitive (brain) function. KH



Previous
hair texture
Next
Can I have a healthy baby?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement